Tennessee, 2007

High Wind in Tennessee, February 25, 2007

February 25, 2007 · NWS MRX · 9 events in 9 counties and zones

A strong low pressure system brought high winds to the mountains of east Tennessee.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system brought high winds to the mountains of east Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 24, 8:56 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 24, 8:56 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
856 PM EST SAT FEB 24 2007

.DISCUSSION...FORECAST APPEARS GENERALLY ON TRACK AS STRONG SYSTEM
CONTINUES TO APPROACH SOUTHERN APPALACHIAN REGION FROM THE WEST.
INSTABILITY REMAIN ESSENTIALLY NON-EXISTENT...SO NOT EXPECTING
ANYTHING IN THE WAY OF SEVERE WEATHER AT THIS TIME.
HOWEVER...DYNAMICS WITH THIS SYSTEM ARE STRONG ENOUGH THAT ANY
CONVECTIVE ELEMENT COULD TAP INTO THE STRONG WINDS ALOFT AND RESULT
IN GUSTY WINDS AT THE SURFACE. THEREFORE...WILL CONTINUE WIND
ADVISORY/WARNINGS AS CURRENTLY CONFIGURED. TEMPS APPEAR REASONABLE
BASED ON LATEST GFS AND LAMP GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             47  63  36  58  34 / 100  60  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  45  61  35  54  33 / 100  90  20  20  20
OAK RIDGE, TN                       45  61  35  53  33 / 100  80  20  20  20
TRI CITIES AIRPORT, TN              39  57  34  50  30 / 100 100  30  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 12 PM EST SUNDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 12 PM EST SUNDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 12 PM EST /11 AM CST/ SUNDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 12 PM EST SUNDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

LCM
Hazardous weather outlook, Feb 24, 3:47 AM EST, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 AM EST SAT FEB 24 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
347 AM EST SAT FEB 24 2007 /247 AM CST SAT FEB 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING LOW PRESSURE SYSTEM WILL RESULT IN AN INCREASING
SOUTHERLY WIND THIS EVENING. IN THE MOUNTAINS OF TENNESSEE AND
SOUTHWEST NORTH CAROLINA...WINDS BETWEEN 30 AND 45 MPH ARE
EXPECTED...WITH GUSTS UP TO 58 MPH. A HIGH WIND WATCH IS IN EFFECT
FOR THIS AREA. ELSEWHERE...WINDS BETWEEN 15 AND 35 MPH WILL BE
POSSIBLE...ESPECIALLY IN THE HIGHER ELEVATIONS OF THE CUMBERLAND
PLATEAU AND SOUTHWEST VIRGINIA. IN ADDITION TO THESE
WINDS...SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA
LATE TONIGHT...AND SOME OF THE STRONGER STORMS COULD PRODUCE
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS ARE EXPECTED TO CONTINUE THROUGH SUNDAY MORNING...AND
DIMINISH THROUGH THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Feb 24, 10:41 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 PM EST SAT FEB 24 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250600-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
1041 PM EST SAT FEB 24 2007 /941 PM CST SAT FEB 24 2007/

....WINDY CONDITIONS WITH STRONG STORMS POSSIBLE OVERNIGHT...

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE EAST
INTO THE CUMBERLAND PLATEAU BY MIDNIGHT. THE AREA OF PRECIPITATION
WILL MOVE EAST AROUND 25 MPH AND CONTINUE ACROSS THE REMAINDER OF
EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWESTERN NORTH CAROLINA
OVERNIGHT. INDIVIDUAL STORMS WILL MOVE TO THE NORTHEAST NEAR 60 MPH.

A HIGH WIND WARNING IS IN EFFECT FOR THE MOUNTAINS OF EAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA. A WIND ADVISORY IS IN
EFFECT ELSEWHERE THROUGH SUNDAY MORNING.

AS THE STORMS MOVE ACROSS THE AREA...STRONG WINDS WILL TRANSPORT
DOWNWARD TO THE SURFACE. THESE STRONG WINDS MAY RESULT IN SOME
DOWNED TREES OR BRANCHES AND MINOR PROPERTY DAMAGE. POWER OUTAGES
ARE ALSO POSSIBLE DUE TO DOWNED LINES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Johnson

When
February 25, 1:00 AM EST to 6:00 AM EST
Where
Johnson forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Numerous trees down.

High Wind, Southeast Carter

When
February 25, 1:00 AM EST to 6:00 AM EST
Where
Southeast Carter forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Numerous trees down.

High Wind, Unicoi

When
February 25, 1:00 AM EST to 6:00 AM EST
Where
Unicoi forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Numerous trees down.

High Wind, Southeast Greene

When
February 25, 1:00 AM EST to 6:00 AM EST
Where
Southeast Greene forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Roof blow off a house in the Camp Creek area. Also several trees trees and powerlines down.

High Wind, Cocke/Smoky Mountains

When
February 25, 1:00 AM EST to 6:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Numerous trees down.

High Wind, Sevier/Smoky Mountains

When
February 25, 1:00 AM EST to 6:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Numerous trees down with many roads closed throughout the Great Smoky National Park.

High Wind, Blount/Smoky Mountains

When
February 25, 1:00 AM EST to 6:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Foothills Parkway closed with several trees down.

High Wind, Southeast Monroe

When
February 25, 1:00 AM EST to 6:00 AM EST
Where
Southeast Monroe forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Numerous trees down.

High Wind, East Polk

When
February 25, 1:00 AM EST to 6:00 AM EST
Where
East Polk forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Numerous trees down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14681, 14685, 14689, 14690, 14691, 14692, 14693, 14694, 14695.